Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 31, NWS San Diego, CA

March 5, 2005San Diego County, California

NWS San Diego, CA issued this flash flood warning at Mar 5, 2005, 12:23 AM PST for San Diego County, California. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 5, 2005, 12:23 AM PST (08:23 UTC)
Expired
Mar 5, 2005, 6:30 AM PST
In force
6 hr
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County San Diego County, CA

The radar

The San Diego radar (KNKX), 22 km from the middle of the area, began a volume at 08:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 8.4 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2005-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 331 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2005-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
331 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
723 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 050829
FFWSGX
CAC073-051430-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
1223 AM PST SAT MAR 5 2005

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA
  
* UNTIL 630 AM PST

* AT 1216 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR            
  INDICATED FLASH FLOODING FROM HEAVY RAIN. THE STORM PRODUCING      
  FLASH FLOODING WAS MOVING NORTH AT ABOUT 5 MPH. 

* THE STORM PRODUCING FLASH FLOODING WILL BE NEAR...
  LAKESIDE BY 1255 AM PST
  SANTEE BY 125 AM PST
  BOSTONIA BY 205 AM PST
  EL CAJON BY 240 AM PST
  LA MESA BY 405 AM PST
  LEMON GROVE AND SPRING VALLEY BY 515 AM PST

MUD SLIDES AND ROCK SLIDES ARE EXPECTED WITH THIS STORM...ESPECIALLY 
IN RECENTLY BURNED AREAS AND STEEP TERRAIN. MUD SLIDES AND ROCK 
SLIDES CAN POTENTIALLY TRAP AND KILL PEOPLE CAUGHT IN THEIR PATH.

LAT...LON 3338 11663 3333 11751 3255 11721 3268 11643

$$

ATKIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Mar 4, 9:30 PM PST, 2 hours 53 minutes earlier.

Area forecast discussion, Mar 4, 9:30 PM PST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 PM PST FRI MAR 4 2005

.SYNOPSIS...AN UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE OVER
NORTHERN BAJA TONIGHT THROUGH SATURDAY. AN UNSTABLE AIR MASS IS
EXPECTED TO CONTINUE WITH SHOWERS AND POSSIBLE THUNDERSTORMS
SATURDAY. THE LOW WILL MOVE SOUTHEAST SUNDAY WITH DECREASING CHANCES
IN THE SOUTH PART. HIGH PRESSURE ALOFT WILL INCREASE OVER SOUTHERN
CALIFORNIA MONDAY THROUGH WEDNESDAY WITH LITTLE CHANGE THURSDAY AND
FRIDAY. AN OFFSHORE FLOW WILL DEVELOP MONDAY AND CONTINUE THROUGH
FRIDAY WITH LOCAL BREEZES MAINLY OVER THE MOUNTAINS AND NEAR THE
FOOTHILLS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

SHOWERS HAVE DECREASED SIGNIFICANTLY IN MOST OF THE NORTH PART. THE
MAIN ACTIVITY IS IN SAN DIEGO COUNTY WHERE THE UPPER LEVEL LOW
PRESSURE SYSTEM IS JUST OFFSHORE. VORT MAX ROTATING AROUND THE LOW
SEEN IN THE WATER VAPOR IMAGE LOOKS A BIT FASTER THAN THE FORECAST
CHARTS. IT IS EXPECTED TO BE OVER NORTHERN BAJA BY SAT MORNING BUT
IT COULD BE THERE A BIT EARLY. THE LOW IS MOVING ALONG THE EXPECTED
PATH. IT WILL BE OVER NORTHERN BAJA EARLY SAT MORNING. TWO AREAS OF
SHOWERS WERE MOVING AROUND THE LOW CURRENTLY. ONE AREA NEAR THE LOW
WAS MOVING THROUGH SAN DIEGO COUNTY. THE OTHER BAND WAS NORTH AND
EAST OF THE AREA WITH SOME SHOWERS SPILLING INTO THE FAR NORTH PART
LIKE THE SAN BERNARDINO MOUNTAINS AND DESERTS OCCASIONALLY.
THUNDERSTORMS WERE NORTH AND EAST OF THE AREA EARLY TONIGHT. WITH
THE LOW NEAR THE AREA SAT IT SHOULD BE RATHER UNSTABLE WITH SHOWERS
AND THUNDERSTORMS MOVING TOWARD THE COAST...ROTATING AROUND THE LOW.
ALSO THE POTENTIAL FOR SEVERE TYPE WEATHER AS A TORNADO OR LAND
SPOUT WILL BE IN THE BIG PICTURE SAT. LIFTED INDEX THIS AFTERNOON
WAS -3.3 AT NKX AND EXPECT IT TO BE MORE UNSTABLE SAT. SHOULD BE
RATHER ACTIVE WITH THE AFTERNOON CONVECTION. ACTION WILL DIE DOWN
WITH SUNSET WITH SOME SHOWERS HANGING AROUND THROUGH SAT NIGHT AND
MAYBE IN THE SOUTHEAST PART THROUGH SUN MORNING. RIDGE SHOVES INTO
NORCAL SUN AND SHIFTS SOUTH THROUGH MID WEEK WITH EVER INCREASING
HEIGHTS OVER SOCAL. OFFSHORE FLOW DEVELOPS MONDAY BUT WINDS ARE NOT
FORECAST TO AMOUNT TO MUCH. SOME OCCASIONAL LOCAL BREEZES LOOKS TO
BE ABOUT IT...BUT THE OFFSHORE LASTS THROUGH FRI.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

SPECIAL WEATHER STATEMENT FOR FUNNEL CLOUDS OR TORNADOES...SEE
LAXSPSSGX.

FLOOD ADVISORY FOR SMALL STREAM FLOODING REMAINS IN EFFECT FOR THE
SAN DIEGUITO RIVER BELOW HODGES DAM FOR...SEE LAXFLSSGX.

HIGH SURF ADVISORY UNTIL 10 AM SUN...SEE LAXCFWSGX.

HIGH RIP CURRENT RISK...SEE LAXSRFSGX.

&&

WHITLOW
Hazardous weather outlook, Mar 4, 6:00 AM PST, 18 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PST FRI MAR 4 2005

CAZ042-043-048-050-055-056-057-058-060-061-062-051400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
600 AM PST FRI MAR 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE... TODAY AND TONIGHT.

LARGE WEST SWELL WILL CAUSE LARGE SURF AND A HIGH SURF ADVISORY IS
IN EFFECT FOR THE COASTAL AREAS. SEE LAXCFWSGX FOR DETAILS.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY.

LARGE WEST SWELL WILL CONTINUE LARGE SURF AND A HIGH SURF ADVISORY
WILL REMAIN IN EFFECT FOR THE COASTAL AREAS UNTIL 10 AM SUNDAY.

UPPER LEVEL LOW PRESSURE WILL CAUSE A SLIGHT CHANCE OF THUNDERSTORMS
SATURDAY. THUNDERSTORMS HAVE DEADLY LIGHTNING AND MAY HAVE BRIEF
HEAVY RAIN...STRONG GUSTY WINDS AND HAIL.

SKYWARN ACTIVATION STATEMENT...SKYWARN WEATHER SPOTTER ACTIVATION
IS NOT EXPECTED.

ATKIN

In the hours before

Local storm report, Mar 4, 6:46 PM PST, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
646 PM PST FRI MAR 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1222 PM     HAIL             RANCHO CUCAMONGA        34.12N 117.57W
03/04/2005  0.25 INCH        SAN BERNARDINO     CA   TRAINED SPOTTER

0154 PM     HAIL             RANCHO CUCAMONGA        34.12N 117.57W
03/04/2005  0.25 INCH        SAN BERNARDINO     CA   TRAINED SPOTTER

0209 PM     HAIL             FOUNTAIN VALLEY         33.71N 117.95W
03/04/2005  0.25 INCH        ORANGE             CA   TRAINED SPOTTER

0520 PM     HAIL             PALM DESERT             33.73N 116.38W
03/04/2005  0.25 INCH        RIVERSIDE          CA   TRAINED SPOTTER

&&

BND

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 4, 4:53 PM PSTFlash Flood WarningSGXSan Bernardino2 hr

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.